Follow up - from July '06
Aug 21, 2007
Dear Dr. Wohl,
I wrote you in July '06 (copied & pasted below) concerning switching to Atripla. Your answer helped me a great deal. After reading your response, thinking it over for several weeks and discussing it with my Dr., I decided to stick with my Truvada/Reyataz/Norvir regimen.
13 months later, my most recent lab results are: Tcells ~403 - 18%, still undetectable. I still have NO side effects - none! I'm living well and apart from taking 3 pills a day and going in for labs 3x a year, I live my life pretty much as if I had always been HIV-. I went to a support group meeting a couple of times last year just because I though I should, but found myself feeling guilty... I fully understood that these people had been and were going through some rather tough experiences, but my experience has been such a non-event really. Got sick, got a great Dr., got great, modern meds, got healthy and got back to living - end of story. In short - got LUCKY!!!!!!
You, Drs. Young, Pieronne and others here gave me hope, TONS of information and the supreme grace of compassion and understanding that I needed to get started on the road to health. I pop in here often just to read all questions & answers & even fire off an occasional note of encouragement when I think it might help another person who's had a question.
Many thanks Dr. Wohl. You'll never know how I treasure knowing you and the others are here if I ever need some advice. Please know that.
All the best to you and those you love - always. You're all still my heroes!
Should I Consider The One Pill Regimen? Jul 9, 2006 I really must begin with my profound thanks for all you Doctors do for so many people here at thebody.com. I never would have made it in the beginning without your optimistic and informative answers to all the various questions.
I was diagnosed while in the hospital with PCP last August. CD4 was ~28 - 6%, VL was >270,000.
I was blessed with a referral to a fantastic HIV specialist (& beautiful human being) Dr. Joseph DeFoto in L.A. - who started with an extremely thorough exam, several referrals to various specialists for opinions and started me on the Truvada/Reyataz/Norvir/Bactrim regimen on Sept. 7 last year.
My VL went to undetectable after the first month and my CD4s have steadily climbed to ~180 - 16%, VL <50 as of June 15. My labs also showed my cholesterol numbers to be "fantastic"(!), no signs whatsoever of liver, kidney issues or side effects of any kind. My body doesn't even seem to know I'm taking this medicine every day.
Considering how lucky I am to have a regimen this successful, am I crazy to think I might want to switch to the new Truvada/Sustiva one-pill med in a few months when it hopefully comes out? My only minor issue is the "take with food" requirement of the Reyataz. It's not always convenient to eat within my self enforced 2 hour time "window".
How often do you see patients who have trouble with Sustiva? I LOVE my 7.5 hours of sleep every night. In your experience, what percentage of people have issues with Sustiva causing sleep or mood problems? Do the majority adjust in the 1st month and then go on just fine?
Would stopping Reyataz cause me to develop resistance to it, thus making it impossible to ever take it again?
I've just received a 3 month supply of meds from the health ins. pharmacy, on top of the 25 days or so I have left from the last one, so I have at least ~4 months to think about it. I also wouldn't consider changing anything until my CD4s are over the magic 200 mark - which considering the accelerating pace of increase over the last couple of labs is likely to be in Sept. when I go back.
I'm sorry to be so long winded. I would really value your views on this situation so I can discuss this with my Dr. intelligently when I see him in a couple of months.
Thank you! You are all my heroes!
Response from Dr. Wohl
It is great that you have had success with your current regimen which consists of 4 pills once a day. The new triple drug combo of Tenofovir+FTC+Sustiva is certainly attractive, especially to those just starting therapy.
In your case I share your hesitancy to switch. You are doing well with no side effects. Your regimen is already once a day albeit with more pills, perhaps co-pays and the need for one of the meds to be kept cool. As far as the meal requirement, I have found people who did not keep take boosted Reyataz with food seem to do just fine.
So you can make an educated decision here are some things to consider:
-The new triple combo pill, like Sustiva, is convenient but will be taken by most people before bed. For many this is no problem for many but for some this can be difficult if they fall asleep before taking their meds or find themselves out at night and end up not returning home to sleep. Before switching consider whether a before bed med will fit well into your lifestyle.
-Switching to a new regimen always entails exposure to new potential side effects. In the case of the triple combo, it is the Sustiva you are rightly concerned about. While in clinical trials 90-95% of people do not have a side effect that leads to stopping of Sustiva, there still can be a break-in period of vivid dreams, dizziness and mental fog. The best data we have indicate these go away within 4 weeks but there are anecdotes of longer lasting adverse effects of the drug. Interestingly, many people say they sleep better on Sustiva. Additionally, you should be aware that Sustiva itself can impact lipids. It is complicated in that the drug does increase HDL (good) cholesterol but may also increase triglycerides, which is not good. Tenofovir may lower lipids but will this compensate for the effects of Sustiva is not clear. Whether Sustiva is any different lipid-wise than Reyataz+Norvir is not yet known.
-You will not develop resistance to Reyataz if you switch. Stopping a drug cold turkey usually does not lead to drug resistance.
So in summary, I really like the new triple combo and think it will be a great boon to HIV care. It is powerful and wil be generally well tolerated. However, in your case, I can't help but recall the advice a patient of mine received from his grandma on the farm when he was considering a change in his medications, 'if it ain't broke, don't fix it'. You are on a potent and fairly easy to take regimen. If you had trouble with adherence due to pill count or the size of the pills or had some annoying side effect, I would certainly consider the one pill a day option. But, it sounds like you found yourself a nice regimen. I wouldn't go looking at the other side to see if the grass is greener.
Response from Dr. Wohl
I am really so glad for you. Keep up the great work (and it IS work). Thanks for sharing with us.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Stinging Pain Could I Have Acute HIV Infection
- Blowjob From A Prostitute Should I Get Tested
- Swollen Glands After Anal Sex Without Condom Does It Mean I Have HIV
- Swollen Lymph Nodes After Giving Oral Sex What Are The Chances Of HIV
- Can I Catch Gonorrhea Without Having Sex?
- Does Genital Warts Virus Ever Go Away?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.